Vaccines for Travel to Thailand Make Me Feel Blah

In preparation for an exciting trip to Thailand, I got vaccinated against all (okay, a small subset of) the baddies that seek to share my body. As an American in good living conditions, I have never worried about these ailments, but they are a reality in other countries so I thought it best to be protected. Last Tuesday I was given three shots:

Tuesday morning my arms were sore and I had the sniffles. By afternoon I needed a nap. Wednesday, I was uncontrollably tired—I slept about 12 hours and lazed around the rest of the day. This felt very much like a weak version of the flu, so I assume the effects were caused by the flu shot.

My fourth vaccine was an oral Typhoid vaccine, Vivotif, which consists of four pills—one every other day. Andrea had taken Vivotif in preparation for her trip, so I had seen one set of potential side effects. To avoid discomfort, I took my pills shortly before bed. My first Vivotif pill was simple; if there were any side effects, I could not differentiate them from those suffered from my three shots. The second pill was okay; I had some dull stomach pains, but nothing awful. After a few days, I saw that the effect seemed to be cumulative. Saturday was unpleasant and Sunday was rough. Monday, my stomach hurt all day and I finished the dose with a feeling of being poisoned, except my body would not, or could not, evacuate the offender. Tuesday I slept almost 12 hours as I had right after receiving the other vaccines; with lingering stomach pain, I ate with care. Today, I’m feeling better and hope to be back to 100% by tomorrow.

The moral of the story: vaccines for travel to Thailand make me feel blah, but they’re better than the full-on illnesses!

Should I have avoided the vaccines? Have you had similar experiences?